Open Access
Translator Disclaimer
November, 1978 Approximating Tail Areas of Probability Distributions
Alan J. Gross, David W. Hosmer Jr
Ann. Statist. 6(6): 1352-1359 (November, 1978). DOI: 10.1214/aos/1176344380

Abstract

A general method for approximating tail areas is developed through an extension of the methodology of Andrews. This extension is applied to both continuous and discrete distributions. Examples of the approximations are given for the standard normal, $t$, and chi-square distributions in the continuous case and for the Poisson and binomial distributions in the discrete case. Errors of the approximations are considered. The generality of the method shown indicates that extension is possible to other distributions.

Citation

Download Citation

Alan J. Gross. David W. Hosmer Jr. "Approximating Tail Areas of Probability Distributions." Ann. Statist. 6 (6) 1352 - 1359, November, 1978. https://doi.org/10.1214/aos/1176344380

Information

Published: November, 1978
First available in Project Euclid: 12 April 2007

zbMATH: 0391.60020
MathSciNet: MR523769
Digital Object Identifier: 10.1214/aos/1176344380

Subjects:
Primary: 60E05
Secondary: 65D20

Keywords: continuous and discrete probability distributions , probability approximations , tail areas

Rights: Copyright © 1978 Institute of Mathematical Statistics

JOURNAL ARTICLE
8 PAGES


SHARE
Vol.6 • No. 6 • November, 1978
Back to Top